Share Facebook


04-11-2012, 07:19 PM   #1
Mr. Blue
New Member
 
Mr. Blue's Avatar
 
Join Date: Jan 2012
Location: Milwaukee, Wisconsin
End of a taper

Hey, guys, I'm about to start my fourth consecutive prednisone taper while we try a different form of a long-term fix (azathioprine, in this case), and my father and I reached a bit of an impasse; hope you guys could shed some light on it.

Each of my previous tapers have started at 50 mg and worked slowly towards a goal of 0. My first complimentary drug was lialda, which was ineffective with my moderate to severe Crohn's pancolitis, and my symptoms started to return rather severely when I got down to about 20 mg (although I tended to 'feel' the drop in dosage each time I needed to do so).

Now, I'm on 100 mg of azathioprine, and am going to move up to 150. In the meantime, however, my pred has dropped to 10 mg, the lowest it's been since my diagnosis (yay). However, my symptoms have started to rear their ugly heads again, and I find myself now terrified of out-of-state travel and I'm starting to lose weight again.

Here's the problem: dad believes that what I'm going through is a withdrawal, of sorts. Once the drug is completely out of my system, and I no longer have a 'dependence' on it, my symptoms should subside. Not only that, but he believes that I shouldn't expect to fully recover, and that I will have to, at times, 'suffer' to a minor extent, because that's the nature of the beast. Don't even get me started about his opinion of Humira, which the doc says may be on the table...


Anyway, I've never heard of this kind of withdrawal from prednisone, and I'd just like to hear someone weigh in.

Thanks in advance!

Blue
__________________
Pred, Lialda azathioprine. Flareup tally: ll


Joined the fight January, 2012
---)---------------------------------
04-11-2012, 07:58 PM   #2
Crohn'sFor Life
Colon Free!
 
Crohn'sFor Life's Avatar
 
Join Date: Jan 2011
Location: Honolulu, Hawaii
For me, withdrawal from prednisone led to pain in my joints, fluctuations in my eyesight and extreme exhaustion.
At the end of a prednisone taper, when I saw the beginning symptoms of a flare-up, it always led to a flare-up.

Your Dad does not know what he is talking about.
__________________
Diagnosed July 2, 2009 Crohn's Colitis

Colon removed September 26, 2011.
Pathology showed UC instead of Crohn's.

I have arthritis that is very similar to RA, but not RA because I had UC.

Autoimmune related itch.

Meds: 15 mg/week Methotrexate for RA
Cetirizine for the itch
04-12-2012, 12:00 AM   #3
lowone
 
lowone's Avatar
 
Join Date: Dec 2011
Location: Corvallis, Oregon

My Support Groups:
its not really "withdrawl".. you develop a dependency on prednisone, it can take up to two years** for your adrenal glands to fully recover and produce pre-prednisone levels of natural steroids... so ya scary!!

http://en.wikipedia.org/wiki/Prednisone#Dependency


** i cant find where i read the two year thing, but it sure scared me when i read it and started my pred for the first time myself!!
__________________
-Lowone
DX: Crohn's Dec 2011
Meds: Lialda, Mercaptopurine
04-12-2012, 01:04 AM   #4
Catherine
Moderator
 
Catherine's Avatar
 
Join Date: Jan 2012
Location: Melbourne, Victoria, Australia

My Support Groups:
How long have any been on pred , and how fast are you tapering. My 16 year old is on the same treatment plan as you.

We have been told there are 1mg tablets available to slow the taper further if needed.

Sarah has resume taper at 5mg per week. She is now down to 20mg.
__________________
Catherine
Mother of Sarah dx aged 16, Jan 2012
DX - CD 1/12, asthma
Small bowel to small bowel fistula

Meds: ), azathioprine 200mg, Mesalazine 1.2g x 2, seretide 250 x 2 (asthma), ventolin (as needed)

Currently no supplements.

Has previously taken Multi B, Caltrate, B12 & Iron

Prednisolone (from 30 mg 01/02/2012 to 17/06/2012, 30mg 24/10/12-28/12/12, 50mg 24/1/13-27/4/13)

Last edited by Catherine; 04-12-2012 at 01:05 AM. Reason: Add line
04-12-2012, 02:19 AM   #5
Aura
Senior Member
 
Aura's Avatar
 
Join Date: Jun 2010
Location: Wellington, New Zealand
Two weeks ago I was on 80mg pred now I am at 60mg slowly working my way back down. I am also on 100 aza. Prednisone is a serious drug and coming down from high doses does impact on your body. If you feel pain you have pain it will not be in your head it will be a symptom linked to the crohns. You know in your gut where you get your crohns pains if it is in the same place then its likely you are flaring again - see if you can talk to your nurse or phone the doc and get them to talk to you. Pain and flares are your body telling you something is not right - it's not ok to ignore it as generally it just tends to fester and get worse.
__________________
Aura
DX 1998
Meds: 2.5mg Plendil ER. Azathioprine 100mg; Inhibace+ 12.5mg; gastrosoothe 60mg; Simvastatin 40mg; Loratadine 20mg; Fluoxetine 40mg; Provera 10mg; Metformin 2.55g; Cal d forte; 1.25mg, Humira; Panadol 4g; Pred 3mg
Reply

Thread Tools


All times are GMT -5. The time now is 02:41 PM.
Copyright 2006-2017 Crohnsforum.com